Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 90, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2004, 9:40 PM CDT for Trego County, Kansas. It was in force for 50 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2004, 9:40 PM CDT (02:40 UTC)
- Expired
- May 24, 2004, 10:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Trego County, KS
The radar
The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:45 PM CDT | HAIL 1 | Quinter, KS | |
| May 24, 9:45 PM CDT | HAIL 1 | Quinter, KS | |
| May 24, 9:45 PM CDT | HAIL 1 | Quinter, KS | |
| May 24, 9:56 PM CDT | HAIL 1.5 | Collyer, KS | |
| May 24, 9:56 PM CDT | HAIL 1.5 | Collyer, KS | |
| May 24, 10:00 PM CDT | HAIL 1.25 | Quinter, KS | |
| May 24, 10:10 PM CDT | HAIL 1 | Wakeeney, KS | |
| May 24, 10:10 PM CDT | HAIL 1 | Wakeeney, KS | |
| May 24, 10:10 PM CDT | HAIL 1.75 | Wakeeney, KS | |
| May 24, 10:10 PM CDT | HAIL 1.75 | Wakeeney, KS | |
| May 24, 10:20 PM CDT | HAIL 1 | 7 N Ogallah, KS | |
| May 24, 10:25 PM CDT | HAIL 1 | 4 Nne Ogallah, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4101 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
627 WUUS53 KDDC 250240 SVRDDC KSC195-250330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 940 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS. * UNTIL 1030 PM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 8 MILES WEST OF COLLYER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLLYER AROUND 945 PM CDT. VODA AROUND 950 PM CDT. WAKEENEY AROUND 1000 PM CDT. IN ADDITION TO LARGE HAIL...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3919 10034 3893 10036 3878 9961 3912 9960 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 6 hours 31 minutes earlier.
Area forecast discussion, May 24, 3:09 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 309 PM CDT MON MAY 24 2004 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CONCERN FOR THE SHORT TERM WILL BE THE CHANCES FOR PRECIP TONIGHT AND TEMPERATURES TOMORROW AND WEDNESDAY. WATER VAPOR LOOP HAS THE SHORTWAVE TROUGH THAT WAS IN THE WESTERN PLAINS THIS MORNING QUICKLY ROTATING INTO THE EAST CENTRAL PLAINS. WARM 850MB AIR WAS FLOWING INTO SOUTHWESTERN KS UNDER DRY SW WINDS. THE SFC DRYLINE HAD MOVED PAST P28 BY EARLY THIS AFTERNOON. THIS HAS EFFECTIVELY SHUT OFF OUR CHANCES FOR SURFACED BASED CONVECTION FOR THIS AFTERNOON AND EVENING, WITH ALL OF THE ACTIVITY OCCURRING WELL OFF TO OUR NORTHEAST. A COLD FRONT CURRENTLY OVER NORTHERN NEB WILL PLUNGE SOUTHWARD TONIGHT AS A SHORTWAVE TROUGH MOVES BY TO THE NORTH. 12Z 850MB CHART HAD MOISTURE WRAPPING AROUND THE LOW UP INTO THE LBF AREA, AND THINK THAT WHEN THE FRONT COMES DOWN AT LEAST SOME OF THIS MOISTURE WILL COME WITH IT. WINDS COULD ALSO GET FAIRLY GUSTY WITH THE FRONT AS IT COMES DOWN TONIGHT, WITH SOME LOCATIONS POSSIBLY GETTING CLOSE TO ADVISORY CRITERIA. WILL HAVE TO KEEP AND EYE ON IT. WITH THE BAROCLINIC ZONE NEAR THE AREA, THERE COULD BE SOME ELEVATED CONVECTION ALONG AND BEHIND IT, SO KEPT SLIGHT TO CHANCE POPS FOR AREAS SOUTHEAST OF LBL-DDC-HYS. BY TOMORROW MORNING, THE FRONT WILL BE THROUGH ALL OF THE CWA, WITH GOOD CAA BEHIND IT AND UPSLOPING SFC WINDS. THINK WITH THE UPSLOPE FLOW THERE WILL BE SOME STRATUS FORMATION THAT SHOULD LAST AT LEAST PART OF THE DAY. WITH 850MB TEMPS IN THE 10-18 C RANGE, AND THE FACT THAT WE WONT GET FULL MIXING, TEMPS SHOULD BE MUCH COOLER TOMORROW. LOWERED HIGHS ACROSS MUCH OF THE AREA INTO THE LOWER 70S. THE GFS AND ETA HAVE THE SFC FRONT IN NORTHEASTERN OK WITH ELEVATED PRECIP AGAIN MOVING INTO SOUTHERN KS TUESDAY NIGHT. HOWEVER, THINK THAT THE FRONTAL BOUNDARY WILL BE TOO FAR SOUTH AND MUCH OF THE PRECIP WILL BE TO OUR EAST, SO KEPT THE FORECAST DRY. WITH THE CENTER OF THE SFC HIGH ACROSS NEB AND NORTHERN KS, CLOUDS COULD START BREAKING OUT A BIT OVERNIGHT. BROUGHT LOWS DOWN A FEW DEGREES TO REFLECT THIS AND THE COOLER AIR. FOR WEDNESDAY, A LEE TROUGH WILL AGAIN RE-DEVELOP BY LATE IN THE DAY, SHIFTING THE SFC WINDS BACK TO THE SOUTH BY AFTERNOON. STILL, WINDS WILL BE MORE EASTERLY EARLY IN THE DAY, AND THERE COULD BE SOME RECIRCULATING COOL AIR. TWEAKED HIGHS DOWN A DEGREE OR SO, TO VALUES CLOSE TO CLIMO. DAYS 3-7... ALTHOUGH THERE ARE DIFFERENCES IN THE DETAILS WITH VARIOUS MODEL SOLUTIONS, THE GENERAL EVOLUTION OF THE ATMOSPHERE IS HANDLED SIMILARLY BY ALL OF THE NUMERICAL MODELS. AFTER THE BIG CONVULSION OF THE ATMOSPHERE TONIGHT, A RELATIVELY QUIET PERIOD WILL PREVAIL. THE MINOR WAVE AROUND 127 DEGREES WEST WILL MINOR OUT AND MOVE OVER THE CENTRAL PLAINS THURSDAY NIGHT AND FRIDAY MORNING HOWEVER, THE BEST CHANCE FOR GETTING ANY RAINFALL WITH THE WAVE IS LIKELY TO BE SOUTH OF THE KANSAS BORDER. CONFIDENCE IS NOT QUITE GREAT ENOUGH TO MERIT PULLING POPS FROM THE GRIDS SINCE A FEW LIGHT SHOWERS COULD OCCUR IN SOUTHWESTERN KANSAS. THE MORE SIGNIFICANT WAVE, WHICH WAS JUST EAST OF THE DATELINE THIS AFTERNOON, WILL DROP INTO THE PROGRESSIVE MEAN TROUGH POSITION AND APPROACH THE CENTRAL UNITED STATES OVER THE WEEKEND. SATURDAY SHOULD BE RATHER WARM AND CAPPED WITH THE USUAL ELEVATED MIXED LAYER SPREADING OVER WESTERN KANSAS. WITH THE APPROACH OF THE WAVE, THERE SHOULD BE ENOUGH UVV TO ERODE THE CAPPING INVERSION AND ALLOW AT LEAST SOME CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT SATURDAY NIGHT. SUFFICIENT COLD AIR ALOFT LIKELY WILL BE PRESENT TO SUPPORT A FEW SHOWERS OR THUNDERSTORMS BEHIND THE FRONT SUNDAY AFTERNOON. A MORE ZONAL FLOW REGIME WILL BECOME ESTABLISHED NEXT WEEK WHILE THE ATMOSPHERE ATTEMPTS TO REESTABLISH A MEAN TROUGH POSITION OF THE WESTERN UNITED STATES. THIS LIKELY WILL MANIFEST ITSELF ON THE CENTRAL PLAINS AS A WARM AND DRY PERIOD WITH A RETURN TO MORE ACTIVE WEATHER IN TWO TO THREE WEEKS. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 70 49 82 / 30 00 00 00 GCK 52 70 48 82 / 20 00 00 00 EHA 53 73 46 84 / 00 00 00 00 LBL 57 72 48 83 / 20 00 00 00 HYS 55 69 50 78 / 20 00 00 00 P28 62 73 55 80 / 50 20 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 26/01
Hazardous weather outlook, May 24, 3:03 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT MON MAY 24 2004 KSZ030-043-044-061>063-074>076-084>086-251100- FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD- STANTON-STEVENS-TREGO- 303 PM CDT (203 PM MDT) MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS TODAY AS RELATIVE HUMIDITIES FALL TO LESS THAN 25 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON THROUGH sunday. the greatest potential for severe thunderstorms will be saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ031-045-046-064>066-077>081-087>090-251100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-KIOWA-MEADE- NESS-PAWNEE-PRATT-RUSH-STAFFORD- 303 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST and south central KANSAS TODAY AS RELATIVE HUMIDITIES FALL TO LESS THAN 25 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED. cold air will to pour into kansas tonight, and lifting over the cold air may support development of a scattered elevated thunderstorms after midnight. THE BEST CHANCE FOR thunderstorm development will be east of a line from meade to hays. considerable mid level instability is present, and a few of the thunderstorms could produce hail up to three quarters of an inch in diameter. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON THROUGH SUNDAY. the best chance for severe thunderstorms will be saturday night. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON. HOWEVER, TELEPHONE CALLS TO VERIFY WINDS AND HAIL TONIGHT WILL BE POSSIBLE. 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:47 PM CDT | Tornado Warning | DDC | Trego | 28 min |
| May 24, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.